Missouri, 2017Tornado and Flash Flood in Missouri, March 25 to 30, 2017
March 25 to 30, 2017 · NWS SGF · 26 events in 13 counties and zones
Several rounds of strong to severe thunderstorms produced reports of wind damage and large hail across the Missouri Ozarks. One storm produced a brief tornado in northeast Dent county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $303,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of strong to severe thunderstorms produced reports of wind damage and large hail across the Missouri Ozarks. One storm produced a brief tornado in northeast Dent county. Heavy rainfall from storms led to some minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 25, 2:07 AM CST, 53 minutes earlier.
Area forecast discussion, Mar 25, 2:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
307 AM CDT Sat Mar 25 2017
.SYNOPSIS...
Issued at 232 AM CDT Sat Mar 25 2017
Larger band of showers and storms has shifted eastward into
eastern MO this morning with another area of storms developing
over northeast OK / southeast KS underneath the cutoff low
pressure system affecting the region. Stronger storms developed
further to the south over central AR / Northern LA in the vicinity
of a 50 knot low level jet and low level moist axis over the lower
Miss Valley.
Rainfall totals so far averaged around three quarters of an inch
over eastern and central portions of the forecast area, with
higher amounts around one and a half to two inches along an axis
from Gravois Mills to Bolivar to Cassville.
&&
.SHORT TERM...(Today and tonight)
Issued at 232 AM CDT Sat Mar 25 2017
Precipitation chances and coverage have been the main focus for
the short term forecast. As the upper low moves along the
Interstate 44 corridor, cooler mid level temperatures will
destabilize the region, especially during the afternoon. Even
though drier air will be advecting in from the southwest, it looks
like there will still be enough moisture around to warrant mainly
30-50% chances for showers with isolated thunderstorms through the
afternoon.
Will taper precipitation chances from southwest to northeast
through the evening as the system exits the region.
.LONG TERM...(Sunday through Friday)
Issued at 232 AM CDT Sat Mar 25 2017
Model output has been consistent with storm system movement across
the region during the upcoming work week, so will keep
precipitation chances going pretty much as they have been for the
past few days. Late Sunday into Monday, on open upper wave and
surface trough will move across the region. Dynamics and
instability look pretty meager so don't think we'll see much in
the way of severe storms.
The following system looks deeper with better instability so will
need to watch this one closely, not just for severe potential but
also persistent heavy rainfall as it moves slowly eastward,
allowing a longer moisture access period.
Temperatures through much of next week will remain near to
slightly below normal with lower diurnal temperature changes due
to increased cloud cover.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM CDT Fri Mar 24 2017
Storm system currently over Oklahoma is progged to move into
eastern Missouri by the end of the forecast period. Conditions
range from VFR out west in the dry slot to occasional IFR where
rain is still falling or has just ended.
With just scattered showers and isolated thunder overnight...will
expect mainly VFR with occasional MVFR ceilings. Winds have been
rather erratic during the evening and if they go light or
calm...could have issues with fog forming locally.
As the low passes through on Saturday and wrap around moisture
moves in...will see ceilings drop to MVFR in the afternoon and IFR
after sundown.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Terry
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Gaede
Hazardous weather outlook, Mar 24, 9:34 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1034 PM CDT Fri Mar 24 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1034 PM CDT Fri Mar 24 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Hail risk.
Elevated Thunderstorm wind damage risk.
Limited Lightning risk.
DISCUSSION...
A strong storm system approaching the Ozarks from the west
will bring chances for strong to isolated severe
thunderstorms...mainly east of Highway 63 during the remainder
of the overnight hours. The strongest storms will be capable
of producing wind gusts over 60 mph and hail to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Other systems will affect the region Sunday night into Monday
and again Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed for the remainder of tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Gaede
In the hours before
Special weather statement, Mar 25, 2:32 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
332 AM CDT SAT MAR 25 2017
MOZ101-250900-
McDonald MO-
332 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCDONALD COUNTY
UNTIL 400 AM CDT...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Grove, or 14 miles west of Pineville, moving north at
25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dodge... Cayuga...
Tiff City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3676 9462 3677 9453 3676 9452 3654 9462
TIME...MOT...LOC 0832Z 193DEG 23KT 3662 9464
Hatch
Special weather statement, Mar 25, 2:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
356 AM CDT SAT MAR 25 2017
MOZ093-250945-
Newton MO-
356 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON COUNTY UNTIL 445
AM CDT...
At 356 AM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 14 miles southwest of Neosho, moving north at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Southern Joplin... Seneca...
Loma Linda... Leawood...
Silver Creek... Shoal Creek Drive...
Saginaw... Redings Mill...
Grand Falls Plaza... Shoal Creek Estates...
Dennis Acres... Cliff Village...
Racine...
This includes Interstate 44 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3677 9452 3676 9462 3706 9462 3705 9437
3676 9447
TIME...MOT...LOC 0856Z 192DEG 18KT 3675 9458
HatchEvent by event
12 hail, 7 flood, 4 thunderstorm wind, 1 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.
Flood, Douglas
- When
- March 25, 3:00 AM CST to 7:00 AM CST
- Where
- Douglas County, 1.52 mi ENE of Ava to 1.6 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.957, -92.624
State Highway FF was closed in both directions due to high water over the road at Hunter Creek.
Flood, Douglas
- When
- March 25, 3:00 AM CST to 7:00 AM CST
- Where
- Douglas County, 2.57 mi W of Ava Muni Meml Arpt to 2.38 mi NNE of Arno
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.966, -92.726
State Highway Y was closed in both directions due to high water over the road at Cowskin Creek.
Flood, Douglas
- When
- March 25, 3:00 AM CST to 7:00 AM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.44 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -92.520
State Highway U was closed in both directions due to high water over the road at Bryant Creek.
Flash Flood, Taney
- When
- March 25, 8:00 AM CST to 12:00 PM CST
- Where
- Taney County, 0.69 mi N of Hilda to 0.75 mi N of Hilda
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.680, -92.980
A water rescue was conducted along Cross Timbers Road at Cane Creek where three to four feet of water flooded a low water crossing. All occupants in the car were able to get out of the flood water. This rescue was located at the entrance to Hercules Glades Wilderness.
Lightning, Taney
- When
- March 26, 11:45 PM CST
- Where
- Taney County, 3.25 mi S of Branson Mem Arpt
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.603, -93.286
A lightning strike started a fire at a condominium complex in Branson. Approximately 60 people were evacuated due to the fire. The fire severely damaged several condo units. There were no injuries.
Flood, Ozark
- When
- March 27, 10:30 AM CST to 2:30 PM CST
- Where
- Ozark County, 0.69 mi N of Mammoth to 0.43 mi N of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.400
State Highway T was closed in both directions due to high water over the road.
Flood, Barry
- When
- March 27, 12:15 PM CST to 4:15 PM CST
- Where
- Barry County, 0.4 mi W of Mc Dowell to 0.35 mi WSW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.821, -93.787
State Highway C was closed in both directions due to flooding at Flat Creek.
Flood, Howell
- When
- March 27, 12:25 PM CST to 4:25 PM CST
- Where
- Howell County, 1.31 mi ESE of Leota to 1.24 mi SE of Leota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -92.010
State Highway 142 was closed in both directions due to high water over the road.
Flood, Howell
- When
- March 27, 1:15 PM CST to 5:15 PM CST
- Where
- Howell County, 2.66 mi SW of Pottersville to 2.79 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -92.060
State Highway K was closed in both directions due to high water over the road.
Hail, Maries
- When
- March 29, 5:44 PM CST
- Where
- Maries County, 2.14 mi SSW of Brinktown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -92.090
Quarter size hail was reported seven miles north of Dixon.
Hail, Texas
- When
- March 29, 6:30 PM CST
- Where
- Texas County, 2.14 mi SSW of Yukon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.240, -91.880
Hail, Ozark
- When
- March 29, 7:08 PM CST
- Where
- Ozark County, 2.66 mi NE of Ocie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.580, -92.720
Quarter size hail was reported on social media.
Hail, Camden
- When
- March 29, 7:26 PM CST
- Where
- Camden County, 1.48 mi SSW of Beach
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.130, -92.630
This hail report was from Facebook.
Hail, Camden
- When
- March 29, 7:27 PM CST
- Where
- Camden County, 0.54 mi E of Hanstonka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.970, -92.770
Quarter size hail was reported just south of Ha Ha Tonka State Park.
Hail, Camden
- When
- March 29, 7:34 PM CST
- Where
- Camden County, Beach
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.150, -92.620
Nickel size hail reported near the hospital in Osage Beach.
Hail, Douglas
- When
- March 29, 7:37 PM CST
- Where
- Douglas County, 0.55 mi E of Coldspring
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -92.420
Hail, Douglas
- When
- March 29, 7:45 PM CST
- Where
- Douglas County, 2.85 mi WNW of Sweden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.890, -92.550
Thunderstorm Wind, Wright
- When
- March 29, 7:45 PM CST
- Where
- Wright County, 1.79 mi WSW of Mountain Grve Mem Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.120, -92.350
There was damage to an outbuilding and minor damage to a roof of a home with shingles blown off.
Thunderstorm Wind, Ozark
- When
- March 29, 8:00 PM CST
- Where
- Ozark County, 1.77 mi NE of Tecumseh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.600, -92.260
Several tree limbs were blown down.
Hail, Laclede
- When
- March 29, 8:00 PM CST
- Where
- Laclede County, 0.88 mi NE of Sleeper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.760, -92.590
A picture from Facebook showed quarter size hail near Sleeper.
Hail, Douglas
- When
- March 29, 8:18 PM CST
- Where
- Douglas County, 2.76 mi N of Topaz
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.990, -92.220
There was quarter size hail near State Highway EE and Highway 76.
Thunderstorm Wind, Camden
- When
- March 29, 8:20 PM CST
- Where
- Camden County, 1.77 mi ESE of Montreal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.960, -92.570
A picture from social media showed a large tree blown down in a yard near Montreal.
Hail, Camden
- When
- March 29, 8:25 PM CST
- Where
- Camden County, 0.54 mi E of Montreal
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.970, -92.590
A picture from Facebook showed half dollar size hail.
Tornado, Dent
- When
- March 29, 10:00 PM CST to 10:02 PM CST
- Where
- Dent County, 1.53 mi SSW of Short Bend to 0.85 mi NE of Short Bend
- Rating
- EF1
- Path length
- 2.5 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.730, -91.443
A NWS storm survey found an EF-1 rated tornado touched down in the Short Bend area of northeastern Dent County or about nine miles northeast of Salem, Missouri. Maximum winds were estimated to be up to 100 mph and a path length or 2.5 miles. There was minor damage to several homes and cabins. One roof was completely destroyed. A damaged barn was moved off the foundation. Numerous trees were uprooted or snapped along the path.
Hail, Oregon
- When
- March 29, 11:50 PM CST
- Where
- Oregon County, 1.31 mi ESE of Thayer
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.510, -91.530
Half dollar size hail was reported near the state line just southeast of Thayer along Highway 63.
Thunderstorm Wind, Pulaski
- When
- March 30, 1:30 AM CST
- Where
- Pulaski County, 0.88 mi SE of Dixon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.990, -92.090
Several pictures from Facebook showed minor wind damage to roofing material and shingles blown off a couple homes. The siding and a gutter was blown off the side of a house. An outbuilding was blown several hundred feet into a field.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, March 25, 20171 death · 1 event
- Tornado and Damaging Winds in Arkansas, March 25, 2017$335,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 25, 2017$227,000 · 1 in hail · 12 events
- Sneakerwave in Texas, March 25, 20171 injured · $100,000 · 1 event
- Damaging Winds in Louisiana, March 25, 2017$48,000 · 54 kt wind · 2 events
- Damaging Wind in Missouri, March 25, 2017$30,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, March 25, 2017$20,000 · 55 kt wind · 2 events
- High Surf in Hawaii, March 25 to 28, 201713 events
- Hail and Damaging Wind in Louisiana, March 25, 20171.75 in hail · 8 events
- Winter Weather in Michigan, March 25 to 26, 20178 events
- Hail and Damaging Wind in Louisiana, March 25, 2017$8,000 · 50 kt wind · 4 events
- Hail in Oklahoma, March 25, 20170.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676744, 676745, 676746, 676743, 676771, 676747, 676748, 676752, 676753, 681325, 681311, 681313, 681315, 681323, 681324, 681312, 681314, 681320, 681318, 681338, 681339, 681317, 681337, 681335, 681326, 681321.